Thunderstorm Wind, Gogebic
- When
- August 9, 8:00 AM CST to 8:05 AM CST
- Where
- Gogebic County, Watersmeet
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.267, -89.183
Power outages and several trees down.
A cold front advancing through a moist and unstable airmass triggered a severe thunderstorm squall line which tore through much of west and central Upper Michigan on the morning and early afternoon of the 9th. The squall line produced widespread damage to large trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front advancing through a moist and unstable airmass triggered a severe thunderstorm squall line which tore through much of west and central Upper Michigan on the morning and early afternoon of the 9th. The squall line produced widespread damage to large trees and power lines. The Upper Peninsula Power Company estimated around 175 customers in the Witch Lake area of western Marquette County were without power due to the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 1:58 AM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 358 AM EDT TUE AUG 9 2005 .DISCUSSION... MAIN FORECAST CONCERN IS CONVECTION TODAY AND TONIGHT ALONG WITH POTENTIAL FOR BOTH HEAVY RAINFALL AND SEVERE WEATHER. CURRENT WEATHER...07Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED GENERALLY ZONAL FLOW ACROSS THE NORTHERN TIER OF THE U.S. EXCLUDING IN THE PACIFIC NW WHERE A RIDGE EXTENDS NW INTO ALASKA. AT THE SURFACE...A COLD FRONT EXTENDED FROM JAMES BAY TO WESTERN LAKE SUPERIOR...THEN TO A LOW NEAR RAPID CITY SOUTH DAKOTA. TEMPERATURES REMAIN WARM AHEAD OF THE FRONT WITH READINGS STILL IN THE UPPER 60S TO LOW 70S. DEWPOINTS OVER UPPER MICHIGAN REMAIN IN THE 60S...HOWEVER OVER WESTERN WI AND SOUTHERN MN...THEY ARE IN THE LOW 70S. ATMOSPHERE AHEAD OF THE FRONT AT 00Z WAS QUITE CAPPED FOR SURFACE BASED CONVECTION LOOKING AT THE MPX AND GRB SOUNDINGS. HOWEVER...ONCE DIURNAL COOLING SET IN ALLOWING FOR THE LOW LEVEL JET TO INCREASE...ELEVATED CONVECTION DEVELOPED ALONG THE COLD FRONT FROM THE MPX AREA TO NORTHERN LAKE SUPERIOR. THESE STORMS OVER THE PAST HOUR HAVE DIMINISHED DUE TO STRONGER CAPPING AND DRIER AIR OVER THE CENTRAL U.P. NOTED ON TAMDAR SOUNDINGS. FURTHER TO THE WEST...MORE CONVECTION WAS PRESENT ACROSS THE FARGO NORTH DAKOTA AREA INTO NORTH CENTRAL MINNESOTA. THIS CONVECTION WAS LOCATED WITHIN AN AREA OF 800-700MB 2-D FRONTOGENESIS AND IN THE RIGHT ENTRANCE REGION OF A 115KT JET AT 250MB MOVING ACROSS SOUTHERN MANITOBA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS LINE OF CONVECTION UNTIL 12Z. TODAY INTO TONIGHT... 00Z GFS HAS A GOOD HANDLE ON THE CONVECTION OVER THE DAKOTAS. GFS SHOWS THE CONVECTION PUSHING ACROSS NORTHERN MINNESOTA INTO WESTERN LAKE SUPERIOR THIS MORNING...SUPPORTED BY THE UPPER LEVEL JET AND 800-700MB FRONTOGENESIS. THERE ARE INDICATIONS THAT THE CONVECTION MAY DIMINISH SOMEWHAT AS IT CONTINUES ITS MARCH EAST ACROSS EASTERN LAKE SUPERIOR. THIS APPEARS TO RELATED TO THE FRONTOGENESIS REFOCUSING FURTHER SW INTO CENTRAL MINNESOTA. HOWEVER...WITH THE GFS STILL SHOWING A DECENT AMOUNT OF QPF OVER EASTERN SUPERIOR...WILL HAVE NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING LAKE SUPERIOR AND THE WESTERN U.P.. HAVE KEPT IN A CHANCE OR SLIGHT CHANCE FOR THE REST OF THE U.P. IN THE EVENT SOME OF THE CONVECTION ENDS UP FURTHER SOUTH. THE REFOCUSED AREA OF FRONTOGENESIS IS THEN PROGGED TO MOVE INTO THE WESTERN U.P. LATE THIS AFTERNOON. WITH AN UPPER LEVEL JET STILL PROGGED TO BE LOCATED FROM NORTHERN LAKE SUPERIOR INTO NE ONTARIO... UPPER DIVERGENCE WILL STILL BE OCCURRING. SO THINK THE IDEA OF HAVING NUMEROUS SHOWERS AND THUNDERSTORMS MOVING IN AGAIN INTO SOUTHWEST UPPER MICHIGAN THIS AFTERNOON SHOULD PAN OUT. NOTE THAT SOME OF THE STORMS MAY ACTUALLY BE SURFACE BASED AS SUGGESTED BY NAM/GFS SOUNDINGS...PARTICULARLY OVER THE SOUTH CENTRAL U.P.. CAPE VALUES ARE PROGGED AT 18Z WITH A 80/66 (T/TD) VALUE AT IMT OF 2000-2500 J/KG AND LITTLE IF ANY CIN. THESE TEMPERATURES AND DEWPOINTS SEEM REASONABLE OR COULD EVEN BE A BIT UNDERDONE GIVEN CURRENT READINGS. 0-6KM SHEAR VALUES WITHIN THE SURFACE BASED CONVECTION AREA ARE PROGGED BETWEEN 30-35KT...SO THESE STORMS MAY BECOME ORGANIZED. HIGH FREEZING AND WET-BULB ZERO LEVELS SHOULD KEEP THE THREAT OF LARGE HAIL EXCLUDING ANY STRONG ROTATING STORM. HOWEVER...SURFACE-7000 FT DELTA THETA-E IS PROGGED TO BE BETWEEN 25-30K...DEFINITELY SUPPORTIVE OF DAMAGING WIND. AS THE FRONTOGENESIS AND UPPER LEVEL JET PUSH EAST-SOUTHEAST TONIGHT...SO WILL THE CONVECTION. SO HAVE PUT NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE CENTRAL AND EASTERN U.P. TONIGHT. IT IS POSSIBLE THAT THE KEWEENAW PENINSULA MAY NOT SEE ANY RAINFALL TONIGHT...HOWEVER HAVE MAINTAINED A 30 POP MORE FOR UNCERTAINTY OF PLACEMENT OF THE CONVECTION. FOR THE NON-SURFACE BASED CONVECTION...1-6KM SHEAR VALUES ARE PROGGED TO BE AT LEAST 40 KT SO ORGANIZED STORMS DO LOOK LIKELY. HOWEVER...BEING LOCATED BEHIND THE SURFACE COLD FRONT (LOCATED OVER THE FAR SOUTH CENTRAL U.P. AT 21Z PER GFS/NAM)...HAIL MAY TURN INTO BE THE MAIN HAZARD. AS STATED EARLIER...HIGH FREEZING LEVELS SHOULD MITIGATE THE HAIL THREAT...BUT WITH SUCH HIGH SHEAR...COULD NOT RULE IT OUT. PRECIPITABLE WATER AROUND 1.7 INCHES ALONG WITH THE POTENTIAL FOR TRAINING STORMS AS OBSERVED BACK IN NORTH DAKOTA AND MINNESOTA THIS MORNING SUGGEST POTENTIAL FOR HEAVY RAIN TONIGHT. A NICE PLUME OF MOISTURE CAN BE SEEN TOO IN THE UPPER LEVELS ON WATER VAPOR EXTENDING FROM THE MONSOOAL MOISTURE IN THE FOUR CORNERS AREA...ANOTHER INDICATION OF HEAVY RAINFALL POTENTIAL. WILL ALSO HAVE THIS HAZARD MENTIONED IN THE HWO. SWODY1 OUTLOOK HAS CWA IN SLIGHT RISK WITH PROBABILITY GRAPHICS FOR WIND AND HAIL AT 15%. WILL BE MENTIONING BOTH THE HAIL AND WIND HAZARDS IN HWO...MAINLY FOR THIS AFTERNOON AND EVENING. UPDATE FOR THE 06Z NAM...NAM INDICATING THAT THE PRECIP TONIGHT MAY GO A LITTLE FURTHER SOUTH THAN SHOWN IN THE 00Z GFS/NAM RUNS. HAVE TRIMMED THE NUMEROUS COVERAGE AREA A LITTLE SOUTHEAST FROM WHERE IT WAS GOING TO BE PLACED. LASTLY...AS FOR TEMPERATURES...TODAY IS TRICKY DUE TO CONVECTION... SKY COVER...WIND DIRECTION AND 850MB TEMPS STILL IN THE 14-18C RANGE (WARMEST SOUTH). HAVE FOLLOWED A BLEND OF THE PREVIOUS FORECAST AND LATEST GUIDANCE...BUT DEFINITELY LOOKS LIKE THE LAKE MICHIGAN COUNTIES WILL BE ABLE TO GET QUITE WARM AGAIN. HAVE PUT READINGS NEAR 90 FOR MENOMINEE AS WEST WINDS AHEAD OF THE COLD FRONT DROP SOUTH DOWNSLOPE. LOWS WILL BE COOLER TONIGHT DUE TO RAINFALL AND NORTHERLY WINDS. CURRENT LOWS LOOK GOOD. WEDNESDAY...SOME CONVECTION MAY STILL BE GOING ALONG THE LAKE MICHIGAN COUNTIES IN THE MORNING...BUT THIS SHOULD BE PUSHING EAST-SOUTHEAST PRETTY QUICKLY. BY AFTERNOON...THE GFS/NAM SHOW SOME STRONG DRYING...HELPING TO TURN SKIES AT A MINIMUM PARTLY SUNNY OR PERHAPS EVEN MOSTLY SUNNY. 850MB TEMPS OF 12-14C SUGGEST READINGS IN THE UPPER 70S TO LOW 80S...WITH SLIGHTLY COOLER READINGS ALONG LAKE SUPERIOR DUE TO ONSHORE WINDS. WEDNESDAY NIGHT INTO THURSDAY...GFS/NAM INDICATE SOME 800-700MB FRONTOGENESIS OCCURRING AGAIN OVER NORTH DAKOTA ON WEDNESDAY AFTERNOON IN THE ZONAL FLOW ALOFT. THIS FRONTOGENESIS AREA IS PROGGED TO MOVE INTO THE WESTERN U.P. THURSDAY MORNING AND EXIT THE U.P. THURSDAY EVENING. GFS DOES PRODUCE QPF OUT OF THIS WHEREAS THE NAM DOES NOT. GIVEN THE EVENT THAT IS EXPECTED TO OCCUR TONIGHT...COULD NOT RULE OUT ANOTHER LIGHTER EVENT LIKE THE GFS SHOWS. THEREFORE HAVE INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONTOGENESIS. GFS ALSO SHOWS POTENTIAL FOR SOME UPPER LEVEL DIVERGENCE FROM AN UPPER JET MOVING ACROSS THE NORTHERN PART OF LAKE SUPERIOR...ASSISTING IN THE -TSRA PRODUCTION. OTHERWISE...THE REST OF THE TIME LOOKS PARTLY CLOUDY. MIN TEMPS MAY NEED TO BE WATCHED A BIT FOR WEDNESDAY NIGHT AS LIGHT WINDS AND THE PARTLY CLOUDY SKIES MAY ALLOW TEMPERATURES TO DROP QUITE A BIT. GUIDANCE HAD LOWS INTO THE UPPER 40S IN SOME PLACES IN THE CENTRAL U.P.. FOR NOW HAVE DROPPED LOWS INTO THE LOW 50S FOR THOSE SPOTS. THURSDAY READINGS EXPECTED TO BE CLOSE TO NORMAL. NO CHANGES BEYOND THURSDAY...HOWEVER THE 00Z GFS RUN DOES INDICATE POTENTIAL FOR SOME RAIN SATURDAY NIGHT ASSOCIATED WITH MORE FRONTOGENESIS AND UPPER LEVEL DIVERGENCE. WILL PASS ALONG TO DAY SHIFT TO LOOK FURTHER. COORDINATED WITH APX...THANKS. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 506 AM EDT TUE AUG 9 2005 MIZ001>007-009>014-084-085-101200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 506 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN LAKE SUPERIOR AND FAR WESTERN UPPER MICHIGAN THIS MORNING...THEN ACROSS THE REST OF LAKE SUPERIOR AND THE KEWEENAW PENINSULA LATE THIS MORNING INTO THIS AFTERNOON. HEAVY RAINFALL WILL BE THE MAIN HAZARD FROM THESE STORMS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG THE WISCONSIN BORDER AND SPREAD NORTHEAST. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY WITH THESE STORMS...HOWEVER THERE IS ALSO A SLIGHT RISK THAT THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS MUCH OF CENTRAL UPPER MICHIGAN...THEN DIMINISH FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS THE STORMS MOVE SOUTHEAST. THERE IS A SLIGHT RISK THAT THESE STORMS COULD PRODUCE LARGE HAIL IN THE EVENING...THOUGH HEAVY RAINFALL AND FREQUENT LIGHTNING APPEAR TO BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DIMINISH EARLY WEDNESDAY MORNING ALONG LAKE MICHIGAN. THERE IS ALSO A CHANCE FOR THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN ON THURSDAY...AND FOR CENTRAL UPPER MICHIGAN THURSDAY EVENING. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FRIDAY AFTERNOON ACROSS WESTERN UPPER MICHIGAN...THEN OVER WEST AND CENTRAL UPPER MICHIGAN ON FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 803 AM EDT TUE AUG 9 2005 MIZ002-009-091415- ONTONAGON-GOGEBIC- INCLUDING THE CITIES OF...ONTONAGON...IRONWOOD 703 AM CDT TUE AUG 9 2005 /803 AM EDT TUE AUG 9 2005/ ...STRONG THUNDERSTORMS APPROACHING WESTERN UPPER MICHIGAN... ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM CDT... A CLUSTER OF STRONG THUNDERSTORMS IS MOVING ACROSS NORTHWEST WISCONSIN AND WILL REACH IRONWOOD BETWEEN 730 AM AND 800 AM CDT...AND MARENISCO AND ONTONAGON BY 830 AM CDT. EXPECT WIND GUSTS TO 50 MPH...HAIL TO A HALF INCH IN DIAMETER...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THESE STORMS MOVE THROUGH. IT IS POSSIBLE THAT THESE STORMS MAY STRENGTHEN AND FUTURE WARNINGS MAY BE NEEDED. JLA
The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
16 thunderstorm wind. Local standard time, as filed.
Power outages and several trees down.
Numerous large trees blown down in a three-mile swath.
89 mph measured wind gust.
Six-inch diameter tree snapped and 12-inch diameter tree blown over on Turner Road.
Numerous trees and power lines downed.
Several trees down along Highway M-35.
One tree down and several tree limbs down.
Numerous trees down on Highway US-41. One lane of the highway was blocked.
Numerous trees down in Perkins and Brampton.
Power lines down. 65-foot maple tree down.
Numerous trees down on Forest Highway H05. Trees blocked north and south bound lanes and stranded vehicles betweeen the trees.
Several six to eight-inch diameter trees down around 16th Avenue and 16th Street.
Awnings blown off campers. Trees down.
Numerous trees down on power lines on the Stonington Peninsula.
Six to eight-inch diameter tree down on County Road 460.
Tree down on home on County Road 458, one-half mile east of County Road 117.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473451, 5473453, 5473452, 5473454, 5473455, 5473456, 5473457, 5473458, 5473459, 5473460, 5473512, 5473513, 5473514, 5473515, 5473516, 5473517.